High Wind, Guadalupe Mountains of Culberson County
- When
- February 1, 12:53 AM MST to February 2, 3:15 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Strong mid level winds spread over southeast New Mexico and west Texas to the south of a shortwave trough which passed by to the north of the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds spread over southeast New Mexico and west Texas to the south of a shortwave trough which passed by to the north of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 31, 9:30 PM MST, 3 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CST SUN JAN 31 2016
DISCUSSION...
See 06Z Aviation Discussion below.
AVIATION...
VFR conditions will prevail through late morning Monday or so,
when sfc winds veer to the west and mixing increases winds
significantly as an upper trough passes to the north, throwing a
bit of BLDU into the mix. Models generally put highest winds over
the NW (KCNM) and weakest SE (KFST), although KFST may mix a
little deeper due to less cloud cover. MOS continues to downplay
winds, whereas forecast afternoon mixing heights (~ 675-625 mb)
suggest a stronger scenario. We'll continue to stay above guidance
numbers, which just don't look realistic given the pattern. BLDU
will be the complicating factor once winds get going, and highly
dependent on source regions and (nonexistent) soil moisture. For
starters, we'll keep visbys IFR/MVFR, but this could certainly go
lower, particularly NW terminals. To top it all off, high clouds
will be moving in, and this will inhibit mixing somewhat. Stay
tuned.
PREV DISCUSSION... /issued 108 PM CST SUN JAN 31 2016/
DISCUSSION...
Aloft there is flat zonal flow from CA to TX with strong westerly
winds moving across the region. Later today a strong upper trough
will move onshore the West Coast and quickly swing into the area
tomorrow. Additional lobes of the trough will move across NM/TX
Tuesday and Wednesday. Another trough dives down across the Rockies
late Friday as the active upper pattern continues.
Have another warm and windy day under way across the region.
GDP was reporting gusts to near 80 mph last night before it got
knocked out at 06z. High Wind Warnings and Wind Advisories remain
in place. The High Wind Warning for the Guadalupes runs through
Tuesday and additional Wind Advisories are expected for Monday.
Still looks like tomorrow will be the windiest day of the event.
250mb jet begins to move into the area today and increases to 140
to 150kts before it passes through on Tuesday.
The wind was already westerly across the area today with
temperatures quickly climbing into the 70s. Should have another
warm day tomorrow with highs in the 70s before a Pacific front blows
through late in the day with a gusty west wind in its wake. By
Monday evening wind speeds will begin to drop off. A stronger front
backs in from the NE Tuesday with highs in the 50s. Temps stay
below normal most of the week but recover by the weekend.
There is actually a low chance of showers moving into the western
edge of Eddy Co. Monday so will leave their mention in the forecast
but expect very little measurable precip with them.
FIRE WEATHER...
Critical fire weather conditions are developing across much of
west Texas and southeast New Mexico this afternoon as rh/s
plunge to less than 15 percent with winds increasing to at or
above 20 mph in strong zonal downslope flow. These critical
conditions will continue the rest of this afternoon. Conditions
should improve by sunset with onset of nocturnal cooling and
moistening as boundary layer winds quickly decouple. Rh recovery
overnight is expected to be mainly poor to fair.
More critical fire weather conditions are possible across portions
of the forecast area during the day Monday as strong westerly
winds aloft continue as a strong upper level storm system tracks
across the southern Rockies to eastern New Mexico by late
afternoon. Deep mixing of strong winds aloft should easily allow
20 foot winds to exceed 20 mph across all of west Texas and
southeast New Mexico. Mitigating factors include the 850 millibar
temperature ridge rapidly pushing eastward toward central Texas
during the afternoon as a weak cold front pushes very quickly
east. Because of the expected quick movement of the front,
confidence is not high enough at this time that rh/s can drop
below 15 percent for 3 hours at some locations, especially across
southeast New Mexico and the Guadalupe Mountains where cooling and
moistening will be enhanced by the approaching upper level low
pressure area. At this time the most likely areas to have several
hours of critical fire weather conditions are the lower Trans
Pecos Region and Big Bend Region of west Texas where the warmer
air will reside for the longest period of time ahead of the front.
Because of the aforementioned concerns will keep the Fire Weather
Watch going for much of west Texas and let the midnight shift make
the final call with the most up to date guidance on any possible
upgrades and or cancellations of the watch.
Conditions should improve significantly on Tuesday behind the
upper low with much cooler temperatures expected and decreasing
wind speeds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 37 73 35 53 / 0 10 0 0
Carlsbad 40 63 35 51 / 0 10 0 0
Dryden 45 79 43 63 / 0 0 10 0
Fort Stockton 46 74 38 55 / 0 0 0 0
Guadalupe Pass 40 51 28 41 / 0 10 0 0
Hobbs 36 60 30 49 / 0 10 0 0
Marfa 28 69 26 49 / 0 0 0 0
Midland Intl Airport 38 70 36 54 / 0 0 0 0
Odessa 40 70 35 54 / 0 10 0 0
Wink 37 68 36 54 / 0 10 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
of Eddy County.
High Wind Watch from 9 AM MST Monday through Monday evening for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Fire Weather Watch from 9 AM CST Monday through Monday afternoon
for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Glasscock-Howard-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves
County and Upper Trans Pecos-Scurry-Terrell-Upton-Ward-
Winkler.
High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains.
High Wind Watch from 10 AM CST Monday through Monday evening for
Andrews-Davis/Apache Mountains Area-Gaines-Loving-Marfa
Plateau-Reeves County and Upper Trans Pecos-Van Horn and
Highway 54 Corridor-Ward-Winkler.
&&
44/84/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 717 PM CST SUN JAN 31 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 717 PM CST SUN JAN 31 2016 /617 PM MST SUN JAN 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS...LIKELY THROUGH TUESDAY. A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS MONDAY THROUGH TUESDAY, SO A HIGH WIND WARNING WILL CONTINUE THERE FOR THE DURATION. SOME OF THE STRONGER WESTERLY WINDS MAY ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, UPPER TRANS PECOS, VAN HORN/HIGHWAY 54 CORRIDOR, MARFA PLATEAU AND DAVIS MOUNTAINS. A HIGH WIND WATCH HAS BEEN ISSUED FOR ALL OF THESE AREAS LATE MONDAY MORNING THROUGH MONDAY AFTERNOON. WESTERLY WINDS OF 25 TO 35 MPH MAY AFFECT MUCH OF THE REST OF WEST TEXAS MONDAY, SO A WIND ADVISORY WILL LIKELY BE ISSUED WITHIN THE NEXT 24 HOURS. BLOWING DUST WILL ALSO REDUCE VISIBILITY MONDAY, MAINLY ALONG AND NORTH OF INTERSTATE 20. WITH ALL THE WIND MONDAY, CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LAMESA TO KERMIT TO CANDELARIA LINE WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS MONDAY MORNING AND AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
McDonald Observatory measured a 70 mph wind gust, amongst several above 60 mph during the day and night.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615126, 615130, 615127, 615134, 615125, 615131.